Volume 13 (2008)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
Other MSP Publications

Basis-conjugating automorphisms of a free group and associated Lie algebras

F R Cohen, J Pakianathan, V V Vershinin and Jie Wu

Geometry & Topology Monographs 13 (2008) 147–168

DOI: 10.2140/gtm.2008.13.147

arXiv: math.AT/0610946

Abstract

Let Fn = ⟨x1, …, xn⟩ denote the free group with generators {x1, …, xn}. Nielsen and Magnus described generators for the kernel of the canonical epimorphism from the automorphism group of Fn to the general linear group over the integers. In particular among them are the automorphisms χk,i which conjugate the generator xk by the generator xi leaving the xj fixed for j not k. A computation of the cohomology ring as well as the Lie algebra obtained from the descending central series of the group generated by χk,i for i < k is given here. Partial results are obtained for the group generated by all χk,i.

Keywords

automorphism group, free group, basis-conjugating automorphism, Lie algebra, cohomology

Mathematical Subject Classification

Primary: 20F28

Secondary: 20F40, 20J06

References
Publication

Received: 31 May 2006
Revised: 6 March 2007
Accepted: 13 March 2007
Published: 22 February 2008

Authors
F R Cohen
Department of Mathematics
University of Rochester
Rochester, NY 14627
USA
J Pakianathan
Department of Mathematics
University of Rochester
Rochester, NY 14627
USA
V V Vershinin
Département des Sciences Mathématiques
Université Montpellier II
Place Eugéne Bataillon
34095 Montpellier cedex 5
France
and
Sobolev Institute of Mathematics
Novosibirsk, 630090
Russia
Jie Wu
Department of Mathematics
National University of Singapore
Singapore 117543
Republic of Singapore